Alert archive / Texas / Flash Flood Watches in 2015

Flash Flood Watch 6, NWS Midland/Odessa, TX

May 18, 201518 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at May 18, 2015, 3:02 PM CDT for 18 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at May 18, 2015, 4:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
May 18, 2015, 3:02 PM CDT (20:02 UTC)
In effect from
May 18, 2015, 4:00 PM CDT
Expired
May 19, 2015, 1:00 PM CDT
In force
21 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at May 18, 2:47 PM CDT, 15 minutes earlier.

Area forecast discussion, May 18, 2:47 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT MON MAY 18 2015

.DISCUSSION...
AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
MEMORIAL DAY WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE AREA.

IN THE SHORT TERM, OF PRIMARY CONCERN WILL BE THE POTENTIAL FOR
EXCESSIVE RAINFALL AND SEVERE WEATHER ACROSS PARTS OF SOUTHEAST
NEW MEXICO AND SOUTHWEST TEXAS.

THIS AFTERNOON, A GENERALLY SOUTHEAST FLOW WAS INCREASING MOISTURE
EAST OF THE MOUNTAINS WITH DEWPOINTS EXCEEDING 60 DEGREES PUSHING
THROUGH THE PECOS RIVER VALLEY AND INTO THE SOUTHERN PERMIAN
BASIN. COMBINED WITH ABUNDANT INSOLATION AND COOLING ALOFT, CAPE
VALUES ARE EXCEEDING 3000 THIS AFTERNOON. DAYTIME HEATING AND
UPSLOPE FLOW WILL BRING INITIAL CONVECTIVE DEVELOPMENT PRIMARILY
IN THE DAVIS MOUNTAINS AREA THIS AFTERNOON. WITH MODERATE SHEAR OF
40 KNOTS, DEVELOPMENT OF SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND IS POSSIBLE. LFC LEVELS LESS THAN 2000M
SUGGEST THAT ISOLATED TORNADIC DEVELOPMENT ALSO POSSIBLE LATE THIS
AFTERNOON AND EARLY EVENING MAINLY WEST OF THE PECOS RIVER.

AS STORMS MOVE OFF THE HIGHER TERRAIN TOWARD THE NORTHEAST,
LOOKING FOR MERGING OF CELLS INTO A LARGER-SCALE COMPLEX AIDED BY
DEVELOPMENT OF A SOUTHEASTERLY LOW LEVEL JET THIS EVENING WHICH
WILL SUSTAIN INSTABILITY ACROSS THE AREA. HAIL AND DAMAGING WINDS
WILL REMAIN POSSIBLE AS THE SYSTEM MOVES INTO THE PERMIAN BASIN. A
SECONDARY WAVE OF THUNDERSTORMS IS EXPECTED AS A SHORTWAVE TROUGH
APPROACHES THE AREA LATE TONIGHT. WITH PRECIPITABLE WATER PROGGED
OVER 1.5 INCHES ACROSS MUCH OF THE PERMIAN BASIN, HEAVY AND
POTENTIALLY EXCESSIVE RAINFALL IS POSSIBLE MAINLY OVER THE CENTRAL
TO NORTHERN PERMIAN BASIN. PRECIPITATION IS EXPECTED EXIT EASTERN
PARTS OF THE PERMIAN BASIN BY MID-DAY TUESDAY. A FLASH FLOOD WATCH
WILL BE ISSUED FOR SOUTHEAST NEW MEXICO, THE UPPER TRANS-PECOS AND
THE PERMIAN BASIN FOR THIS AFTERNOON THROUGH MID-DAY TUESDAY.

AS DRIER AIR MIXES EAST TUESDAY, THE DRYLINE IS EXPECTED TO SET UP
NEAR THE TEXAS/NEW MEXICO BORDER TUESDAY AFTERNOON. UNSTABLE
CONDITIONS AND MODERATE SHEAR SUGGEST THE POTENTIAL FOR SEVERE
WEATHER ALONG AND EAST OF THE DRYLINE, THOUGH DEVELOPMENT MAY BE
INHIBITED IN THE WAKE OF DEPARTING SHORTWAVE AND MCS.

A COLD FRONT WILL PUSH INTO THE AREA WEDNESDAY, BRINGING CHANCES
FOR THUNDERSTORMS AGAIN MOSTLY TO EASTERN PARTS OF THE FORECAST
AREA, WHERE INSTABILITY WILL BE GREATEST. A MOIST RETURN FLOW
AHEAD OF THE NEXT SYSTEM WILL FUEL DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  85  64  85  /  80  50  20  20
BIG SPRING TX              67  83  68  84  /  70  60  30  40
CARLSBAD NM                60  87  55  87  /  70  20  10  10
DRYDEN TX                  70  89  70  89  /  40  20  20  20
FORT STOCKTON TX           68  88  65  88  /  40  20  20  20
GUADALUPE PASS TX          58  82  56  84  /  50  10  10  10
HOBBS NM                   62  83  59  82  /  80  40  20  10
MARFA TX                   57  85  51  85  /  30  10  10  10
MIDLAND INTL AIRPORT TX    67  85  67  85  /  70  50  20  30
ODESSA TX                  67  86  67  86  /  70  40  20  20
WINK TX                    68  89  64  91  /  70  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...WARD...WINKLER.

&&

05

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://FACEBOOK.COM/NWSMIDLAND
HTTP://TWITTER.COM/NWSMIDLAND

CHECK US OUT ON THE INTERNET AT:
HTTP://WEATHER.GOV/MIDLAND
Hazardous weather outlook, May 18, 2:45 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON MAY 18 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
245 PM CDT MON MAY 18 2015 /145 PM MDT MON MAY 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE
MAIN THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL ALTHOUGH THE POTENTIAL FOR A TORNADO OR TWO IS ALSO
POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO PERSIST OVERNIGHT MAINLY ACROSS
SOUTHEAST NEW MEXICO...UPPER TRANS PECOS AND PERMIAN BASIN
REGIONS. HEAVY RAINFALL WILL BE THE MAIN CONCERN AND A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH THE
WEEKEND FOR MUCH OF THE AREA. SOME OF THE STORMS WILL BE STRONG TO
SEVERE WITH HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:49 PM CDTSpecial Weather StatementMAFReeves26 min
May 18, 4:09 PM CDTSpecial Weather StatementMAFLoving36 min
May 18, 4:19 PM CDTSpecial Weather StatementMAFReeves26 min
May 18, 4:38 PM CDTSevere Thunderstorm WarningMAFReeves, Ward52 min
May 18, 5:07 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward38 min
May 18, 5:31 PM CDTAreal Flood AdvisoryMAFReeves3 hr
May 18, 5:36 PM CDTTornado WarningMAFLoving, Reeves, Ward24 min
May 18, 5:48 PM CDTTornado WarningMAFPecos, Reeves, Ward27 min
May 18, 6:13 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward47 min
May 18, 6:41 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr
May 18, 5:50 PM CDTSpecial Weather StatementMAFLea40 min
May 18, 6:37 PM CDTSpecial Weather StatementMAFLea53 min

Nearby

Flash Flood Watches in Texas, 2015Flash Flood Watches in New Mexico, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.